A careful history and physical examination remain vital components in the approach to late-life individuals with paranoia. Particular attention should be paid to a thorough review of recent physical health concerns as well as prescription and over-the-counter medication use as many physical illnesses ( Table 2 ) and medications ( Table 3 ) have the potential to evoke psychotic symptoms.
After the age of 40 years, the likelihood of new-onset paranoid symptoms being secondary to identifiable medical causes increases, and a diagnosis of psychotic disorder due to a general medical condition, substance-induced psychosis, and delirium must first be ruled out. Delirium is characterized by disturbances in consciousness, orientation, memory, thought (e.g., delusions of persecution), perception, mood, and behaviour, of acute onset and fluctuating course. The major causes of delirium include central nervous system disease, systemic disease, and either intoxication or withdrawal from pharmacological or toxic agents. The most frequently implicated medications are anticholinergic drugs, sedative-hypnotics and narcotics.
Geriatrics and Aging. 2008;11(3):143-149. © 2008 1453987 Ontario, Ltd.
Cite this: Paranoid Symptoms Among Older Adults - Medscape - Apr 01, 2008.